(HealthDay News) — For hospitalized children, coadministration of intravenous (IV) vancomycin and piperacillin/tazobactam is associated with increased risk of acute kidney injury (AKI), according to a study published online in JAMA Pediatrics.

Kevin J. Downes, MD, from The Children’s Hospital of Philadelphia, and colleagues conducted a retrospective cohort study involving children hospitalized for three or more days who received IV vancomycin plus one other antipseudomonal β-lactam combination therapy. Data were included for 1915 hospitalized children who received combination therapy.

The researchers found that 8.2% of patients had antibiotic-associated AKI, including 11.7% of the 1009 patients who received IV vancomycin plus piperacillin/tazobactam combination therapy. IV vancomycin plus piperacillin/tazobactam combination therapy correlated with elevated odds of AKI each hospital day compared with vancomycin therapy plus one other antipseudomonal β-lactam antibiotic combination after adjustment for age, intensive care unit level of care, receipt of nephrotoxins, and hospital (adjusted odds ratio, 3.4).

“Pediatricians must be cognizant of the potential added risk of this combination therapy when making empirical antibiotic choices,” the authors write.

Several authors disclosed financial ties to the biopharmaceutical industry.

Related Articles

Reference

Downes KJ, Cowden C, Laskin BL, Huang YS, Gong W, Bryan M, Fisher BT, Goldstein SL, Zaoutis TE. Association of acute kidney injury with concomitant vancomycin and piperacillin/tazobactam treatment among hospitalized children. JAMA Pediatr. Published online October 2, 2017. doi:10.1001/jamapediatrics.2017.3219